Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 44, NWS Los Angeles, CA

February 21, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 21, 2005, 7:03 PM PST for Los Angeles County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2005, 7:03 PM PST (03:03 UTC)
Expired
Feb 21, 2005, 9:00 PM PST
In force
117 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 2:30 PM PST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 21, 2:30 PM PST, 4 hours 33 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PST MON FEB 21 2005

.SHORT TERM...WILL CONTINUE WITH FLOOD WATCH AS WELL AS WINTER STORM
WARNING AND SEVERE THUNDERSTORM WATCH AT THIS TIME. PVA ROTATING
ONSHORE NORTH OF POINT CONCEPTION AND CONFIRMS LATEST NAM
INITIALIZATION. RADAR INDICATED MODERATE RAIN RATES OVER THE COASTAL
SLOPES MOVING EAST AT APPROXIMATELY 20 KT. PRESENT SPEED OF PVA AND
RAIN WILL EXIT THE NORTHERN HALF OF THE AREA THIS EVENING. MOISTURE
ON THE SOUTHERN LIMIT OF THE FEATURE WAS LESS ORGANIZED EXTENDING
OVER THE OFFSHORE WATERS SOUTH OF POINT CONCEPTION AND WILL
CONSOLIDATE OVER THE BIGHT LATER THIS EVENING. MOISTURE GRADIENT IN
WATER VAPOR LOOP NEAR 34/125 WILL MOVE EAST AT APPROXIMATELY 30 KT
AND ENHANCE RAIN RATES OVER THE BIGHT. BRIEF RESPITE OVER THE
SOUTHERN HALF OF THE AREA EARLY THIS AFTERNOON WILL END LATER THIS
EVENING AS FEATURE MOVES ASHORE. MORE ENERGY FARTHER UPSTREAM NEAR
36/130 WILL DIVE SOUTH AND MOVE ASHORE OVER THE LA BASIN OVERNIGHT
AND SPREAD ADDITIONAL SNOW ACCUMULATION AROUND 10 TO 20 INCHES ABOVE
5KFT LATE TONIGHT THROUGH EARLY TUE AFTERNOON. HELICITY VALUES
INCREASE AS THE TROUGH AXIS SHIFTS OVER THE COASTAL WATERS OVERNIGHT
AND WITH COOLER AIR ARRIVING ALOFT TEMPERATURE CURVE STEEPENS AND
THE POTENTIAL FOR WATERSPOUTS NEARSHORE WILL PERSIST OVERNIGHT.

.EXTENDED...BROAD LONG WAVE TROUGH WILL PERSIST OVER THE CENTRAL AND
EASTERN PAC THROUGH PERIOD. AND THE SYSTEM CURRENTLY OVER THE
CENTRAL PACIFIC WILL MOVE OVER THE OFFSHORE WATERS AND THE REMNANTS
OF THE FRONT WILL MOVE OVER THE AREA SUN THROUGH MON AND WILL
CONTINUE WITH A CHANCE OF PRECIPITATION. TEMPERATURES WILL CONTINUE
SEVERAL DEGREES BELOW SEASONAL NORMAL THROUGH THE PERIOD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

FORWOOD
Hazardous weather outlook, Feb 21, 5:08 PM PST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
508 PM PST MON FEB 21 2005

CAZ034>041-044>047-051>054-059-087-088-221400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
910 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A MAJOR WINTER STORM IS OVER THE AREA PLEASE SEE THE FOLLOWING
STATEMENTS...

* SEVERE THUNDERSTORM WATCH..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLSLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAY TWO... TUESDAY

LOOK FOR THE LOW CENTER TO STILL BE TO OUR WEST ON TUESDAY MORNING
WITH HEAVY RAIN...MORE SNOW...AND GUSTY WINDS CONTINUING OVER THE
REGION. THIS WILL ADD TO THE FLOODING AND MUDSLIDE PROBLEMS FOR
SOUTHERN CALIFORNIA.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAY THREE THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

THE LOW MOVES OVER SOUTHERN CALIFORNIA ON WEDNESDAY AND A CHANCE OF
THUNDERSTORMS WILL EXIST. THE LOW THEN MOVES TO OUR EAST AND LINGERS
OVER THE GREAT BASIN FROM THURSDAY INTO THE WEEKEND.  A MINOR RIDGE
TRIES TO SET UP OVER US ON SATURDAY...SO THE WEEKEND MAY BE DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORWOOD

In the hours before

Special weather statement, Feb 21, 3:55 PM PST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
355 PM PST MON FEB 21 2005

CAZ040-041-044>047-053-054-087-088-220600-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA ISLAND-LOS ANGELES COUNTY VALLEYS-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY MOUNTAINS INCLUDING THE SANTA MONICA RANGE-
VENTURA COUNTY COAST-VENTURA COUNTY VALLEYS-
VENTURA COUNTY MOUNTAINS-
355 PM PST MON FEB 21 2005

...SEVERE WEATHER THREAT FOR MUCH OF SOUTHERN CALIFORNIA THROUGH
   THIS EVENING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR MOST OF
SOUTHERN CALIFORNIA...INCLUDING MUCH OF VENTURA AND LOS ANGELES
COUNTIES...AS WELL AS THE ADJACENT COASTAL WATERS. BETWEEN 3 PM
AND 345 PM...A SEVERE THUNDERSTORM WARNING WAS ISSUED FOR THE
DOWNTOWN LOS ANGELES AREA...INCLUDING THE GLENDALE AND PASADENA
AREAS.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OFF THE COAST OF CENTRAL
CALIFORNIA COMBINED WITH A VERY UNSTABLE AIR MASS WILL GIVE THE
POTENTIAL FOR SEVERE WEATHER THROUGH THIS EVENING. THE THREATS FOR
SEVERE WEATHER INCLUDE THUNDERSTORM WIND GUSTS TO 70 MILES PER HOUR...
HAIL OVER 1 INCH IN DIAMETER...AND DANGEROUS LIGHTNING. IN ADDITION...
CONDITIONS ARE QUITE FAVORABLE FOR WATERSPOUTS AND SMALL
TORNADOS. WHILE THE GREATEST RISK FOR SEVERE WEATHER IS THROUGH
THIS EVENING...SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
TUESDAY.

PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOS.

GOMBERG
Local storm report, Feb 21, 5:12 PM PST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
512 PM PST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      5 NE WHITTIER           34.02N 117.96W
02/21/2005                   LOS ANGELES        CA   BROADCAST MEDIA

            *** 1 INJ *** MUDSLIDE REPORTED IN HACIENDA HEIGHTS
            NEIGHBORHOOD. THREE RESIDENTS HAD TO BE RESCUED WHEN A
            MUDSLIDE TRAPPED THEM IN THEIR HOME. TWO WERE UNHARMED
            ONE PERSON WAS TAKEN TO HOSPITAL.

&&

DK
Local storm report, Feb 21, 6:17 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
617 PM PST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      DOWNTOWN LOS ANGELES    34.04N 118.30W
02/21/2005                   LOS ANGELES        CA   BROADCAST MEDIA

            HOUSE SLID DOWN HILL DUE TO MUDSLIDE IN ECHO PARK

&&

MOYER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:50 PM PSTFlash Flood WarningLOXLos Angeles85 min
Feb 21, 6:15 PM PSTFlash Flood WarningLOXLos Angeles60 min
Feb 22, 12:05 AM PSTFlash Flood WarningLOXLos Angeles, Ventura3 hr
Feb 22, 12:16 AM PSTFlash Flood WarningLOXSanta Barbara119 min
Feb 22, 4:07 AM PSTSevere Thunderstorm WarningLOXLos Angeles59 min
Feb 22, 4:48 AM PSTSevere Thunderstorm WarningLOXSanta Barbara62 min
Feb 22, 11:59 AM PSTFlash Flood WarningLOXSanta Barbara6 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.